Solumedrol treatment caused weakness?
November 26, 2016 at 11:02 am
Hello, new here and I wanted to find out if anyone else saw degradation in strength/endurance due to this (250cc or 1000 mg per day for a week). Problems started after being rear ended by a minivan on my motorcycle 8/23/14. Compressive fracture of L1 and abrasions to right knee and hip. Had right foot drop right away and cramps/stiffness in left leg. No problems found with back after healing period.
Original neurologist pair said impact caused shock wave to spine, and damaged nerve roots at spine which may or may not come back in 2 years. Did PT for about 6 months and was fitted for a hard brace, was able to walk OK for a while. After “taking a break” over the winter to see if that would help, found right knee was very weak and would sometimes buckle. Started PT again at a different facility, and through a second PMR Doctor obtained a triple flex device and an EMS to stimulate right leg muscles. Second PT place told me to take a hike after I reported little or no improvement (insurance may not pay).
Second neurologist pair came up with possible ALS after it was implied by EMG, and a reflex test seemed to indicate it (the only test for ALS came back negative, but supposedly this is only positive in 10% of cases).
The other 2nd opinion I had scheduled came back with the trauma induced GBS mechanism, which was confirmed by the spinal tap. Because of allergies he decided to go with the solumedrol, but it made my left (good) leg much weaker, especially in terms of walking endurance. I made it through the first treatments, but had my good leg collapse trying to walk to my car. Then two weeks off and a second round, where I had similar problems but was able to avoid falling with walking sticks. Over the last 6 months my good leg has gotten progressively worse in terms of foot/ankle movement, so I think the GBS/CIDP diagnosis makes sense. Next week I will try the IVIG treatment and hopefully it does something positive.
Thanks for reading.
November 27, 2016 at 9:20 am
I never took long term steroids. I did have one set of 5 day tapered oral dose with no noticeable side effects.
An online review shows muscle weakness as a side effect. However it is difficult to correlate dosage and time to onset or degree of weakness.
Generic name: Methylprednisolone
Other trade names: Duralone®, Medralone®, Medrol®, M-Prednisol®
Other names: 6-Methylprednisolone, Methylprednisolone Acetate, Methylprednisolone Sodium Succinate
The following side effects are common (occurring in greater than 30%) for patients taking Solu-Medrol:
Difficulty sleeping (insomnia)
Swelling in your ankles and feet (fluid retention)
Nausea, take with food
Impaired wound healing
Increased blood sugar levels.
The above data is from: http://chemocare.com/chemotherapy/drug-info/solu-medrol.aspx
Generally speaking, there are certain criteria to diagnose CIDP. Dr. Lewis, a specialist, has an article in Medscape. These criteria also include ruling out other diseases. Dr. Lewis lists 27 of them under differential diagnoses.
This is a long article. If you get a pop-up asking for sign in, then create an account. It’s free. Or, used to be.
Good luck with your condition and if IVIG helps then, in the words of a Mayo Clinic Doctor, “you have your diagnosis.”
November 27, 2016 at 9:37 am
It took me a few more minutes to recall this tidbit: Steroids can make Multi Focal Motor Neuropathy (MMN) worse.
“In a proportion of patients with MMN, steroids worsened weakness, sometimes dramatically.4,71 Surprisingly, plasma exchange is also ineffective in MMN and may result in clinical and electrophysiological worsening.72 This puzzling finding underscores the unique pathophysiology of MMN as an entity distinct from motor predominant GBS, or other variants of inflammatory neuropathy, and remains one of the interesting aspects of MMN yet to be elucidated.”
And, for another good discussion on CIDP from this website, go to:
Consult closely with your doctors, including seeking 2nd or 3rd opinions, to make sure you have an accurate diagnosis.
December 17, 2016 at 5:42 pm
First, many thanks to jk for the links and all the good information. It took me a while to go through it, and try to make sense of it. The most recent diagnosis was “the same mechanism as GBS, but caused by trauma”. After the two solumedrol treatment weeks I was infused with IVIG at 1 g/kg and I believe 150 mg of solumedrol as a buffer. That was two weeks ago and no improvement so far to speak of. I’m going back to see the Dr. on Monday, and am hoping to get more information on what he thinks I have, and if we can change the IVIG dosage for the next infusion treatment which is scheduled for Wednesday. I noted in the video that the Dr. there recommends 2 g/kg for the loading dose, so it seems like I need an increase for my 2nd treatment to make up for it, but I’m not sure how much may have dissipated or if I need to assume nothing was accomplished with it and move up to 2.0. I need to move the needle soon as we now have snow, and I’ve had a couple falls trying to use walking sticks. Not much fun falling when you can’t get up without something to grab on to. Thanks again for the good information.
You must be logged in to reply to this topic.